Medication affecting playing

Discussion in 'Trumpet Discussion' started by Rumpert, Jan 12, 2016.

  1. Rumpert

    Rumpert New Friend

    4
    3
    Jan 12, 2015
    Kansas
    Hello! I am a junior at Kansas State University in Trumpet Performance. I have recently come to a dilemma. I started taking Vyvanse for ADHD. Going in, i knew dry mouth would be an issue. But my lips are not working correctly either. My embrouchure is all wrong and I sound like a 5th grader. Does anyone know what is going on with me?!?!
     
  2. den2042

    den2042 Pianissimo User

    53
    6
    Nov 5, 2015
    Belgium
    Hi Rumpert.
    It is my understanding, embouchure changes could be related to the side effects of the drug. Report to your physician for changing dosage or drug itself.
     
  3. TrumpetMD

    TrumpetMD Fortissimo User

    3,501
    2,304
    Oct 22, 2008
    Maryland
    Sorry to hear about your trouble. I agree that you should talk to the doctor who prescribed this medicine. I would also talk to your private teacher, since this may be just be a coincidence, and your embouchure issue may be due to something else.

    Mike
     
    Vulgano Brother likes this.
  4. gmonady

    gmonady Utimate User

    18,107
    9,261
    Jan 28, 2011
    Dayton, Ohio
    I agree with the others that at first thoughts, a side effect from the medication is the most likely leading cause, especially if you only started having this problem after starting this medication. There are other classes of medications used in treating ADHD, and I would follow up with your physician to work together on an alternative treatment.
     
    Vulgano Brother likes this.
  5. breakup

    breakup Mezzo Piano User

    659
    263
    Jun 19, 2015
    Central Pa.
    gmonady, I assume from your signature that you are an MD, who plays trumpet, and I have medical question. 8 or 9 years ago I was diagnosed with CHF due to an enlarged left ventricle that was inhibiting the proper closing of my mitral valve. That has been improved with medication, but last June I acquired a trumpet and started playing again, but I have noticed that my endurance is severally restricted, I can play about 10 minutes till I start to notice an effect. I am being very cautious as I had a defibrillator installed about 5 years ago and it went off in March 2014, and a few times after that, and I don't want to aggravate it again. I have every intention of bringing this up with my cardiologists and my MD, but I thought with your experience with the trumpet you might have some extra insight. So do you know of any way that I can increase my endurance without aggravating my medical condition? Is pushing on in spite of the way I feel a good idea, or will it potentially do some harm. I understand that the shortness of breath has less to do with my breathing than my heart isn't pumping as it should. If I remember correctly my ejection fraction is up to around 30% from about 15% several years ago, regurgitation has improved as well, I believe normal ejection is just over 50%. I have posted the question here rather than in a PM in case there are others in the same situation. Thankyou
     
  6. Ed Lee

    Ed Lee Utimate User

    8,040
    2,035
    Aug 16, 2009
    Jackson NC
    I am not and M.D., but I take so many meds that do affect how I play that I now play daily before I medicate, and then my sessions are not longer than 30 minutes and like time or more resting before I play again, all before I take my day meds.
     
  7. gmonady

    gmonady Utimate User

    18,107
    9,261
    Jan 28, 2011
    Dayton, Ohio
    First of all: Ed Lee brings up a good point. Medications themselves can be causing your lack of endurance, as could be worsening CHF. So listing your medications would be helpful, as well as how long it has been since your last echocardiogram, and if you were actively playing the trumpet when that test was last performed.

    Here is the physiology behind the CHF events you describe. With an enlarged ventricle inhibiting proper closure of the MV, you are describing Mitral Regurg. So anything that produces after load (increase systolic BP) will make this problem worse. Medication that reduces the after load, such as ACEIs or Vasodilators such as Hydralazine will improve this function. This too may be impacting on endurance and if you are not on these medications, they may in fact help (especially the Hydralizine). With systolic dysfunction (LVEF < 40%) and an increase risk for arrhythmia, adding (if you are not already on it) amiodarone may help in both prevention of arrhythmia and enhancing myocardial dynamics and then perhaps endurance.

    But with all this said, as Ed mentioned, perhaps current medication side effects may be causing early fatigue, and without knowing those medications I am unable to advise at this point. Anyway, the discussion above should be enough to begin having a conversation with your cardiologist on follow up.

    Hope this was of help.

    By the way as a disclaimer to protect TM, the advice given here is Totally the opinion of one individual, gmonady, and in no way reflects the opinion of the individuals responsible for maintaining this site.
     
  8. breakup

    breakup Mezzo Piano User

    659
    263
    Jun 19, 2015
    Central Pa.

    I figured there would be something that I would forget to include. And I understand that TM is not responsible for the content of the post, I also understand that you are not my cardiologist or my MD, so my question is related to the fact that you play a trumpet and might have some insight into the medical issues that my other medical professionals might not have. The meds I take 2 times a day are taken at around noon and at bed time, those taken 1 time a day are taken at bed time. My meds are Sotalol 80 mg 2 times a day, magnesium oxide 1 time a day, carvedilol 6.25 mg at noon, and 12.5 mg at bed time, flursomide 20 mg 1 time, potassium cloride 1 time, spironolactone 12.5 1 time, diovan 20 mg 1 time. Other than that I take Amoxicillin 2,000 mg preceding a dentist visit. My last echocardiogram was late last summer and I was not actively playing the trumpet then. 2 of my meds the sotalol and the carvedilol both state on the label that they may cause dizziness. My CHF has actually improved over the years with a higher ejection fraction and lower regurgitation. My blood pressure was always on the low side between 100 - 110 over about 70, but with the meds it has dropped even lower, occasionally under 90 over 50 or 60. Some of my meds are intended to keep the blood vessels relaxed and reduce the work load on the heart, which might possibly have contributed to my general improvement and the lower blood pressure. The indurance issue had come up some time ago when I noticed that I couldn't sing as much as I used to. If I sing out for 2 hymns I find that by the 3rd I'm getting short of breath. Thankyou
     
  9. breakup

    breakup Mezzo Piano User

    659
    263
    Jun 19, 2015
    Central Pa.
    Another detail that I forgot about is that several years ago, sometime between the diagnosis and the defibrillator the one cardiologist did a Myocardial Biopsy and discovered scar tissue in the heart. Since it was old he surmised that it was from an infection that had healed, but there was no way to know for sure what had caused the infection.
     
  10. gmonady

    gmonady Utimate User

    18,107
    9,261
    Jan 28, 2011
    Dayton, Ohio
    Yes, the Sotalol, magnesium and carvedilol can all cause fatigue, as can the diuretics you listed should you potassium levels decline over time. Have you had you potassium checked since the fatigue started? How about a magnesium level? If the fatigue continues to be a concern here is what I would do if I were you physician.

    1) Take a current echocardiogram
    2) Measure current electrolytes plus magnesium
    A) Make adjustments needed to normalize
    3) Stop Sotalol
    4) Start Amiodarone
    5) Add Hydralazine
    6) Repeat echocardiogram; Electrolytes and measure thyroid hormon.

    AND most importantly, asking you how your energy appears as prior to making these changes.

    Hope this helps.
     

Share This Page